Predisposition to and late onset of upper airway obstruction following angiotensin-converting enzyme inhibitor therapy

M. Jain, L. Armstrong, J. Hall*

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

56 Scopus citations

Abstract

Angioedema of the face and neck is a rare but potentially fatal complication of angiotensin-converting enzyme inhibitor (ACEI) use. We retrospectively reviewed five cases of ACEI angioedema seen at our institution over the past 2 1/2 years. Four of the cases occurred with enalapril and one with lisinopril. Onset of symptoms varied from two days to ten months. Importantly, three of the five patients had been receiving medication three months or longer, suggesting clinicians must consider this complication during long-term administration of these agents. Three of the five patients were markedly obese, had a history of previous face and neck surgery, or had been intubated in the past. Thus, we propose that previous manipulation or trauma of the upper airway, perhaps resulting in airway narrowing, may represent a risk factor for upper airway obstruction secondary to ACEI-induced angioedema.

Original languageEnglish (US)
Pages (from-to)871-874
Number of pages4
JournalCHEST
Volume102
Issue number3
DOIs
StatePublished - 1992

ASJC Scopus subject areas

  • Pulmonary and Respiratory Medicine
  • Critical Care and Intensive Care Medicine
  • Cardiology and Cardiovascular Medicine

Fingerprint

Dive into the research topics of 'Predisposition to and late onset of upper airway obstruction following angiotensin-converting enzyme inhibitor therapy'. Together they form a unique fingerprint.

Cite this